Washington, 2018

Flood in Washington, April 28 to 30, 2018

April 28 to 30, 2018 · NWS OTX · 1 event in 1 county or zone

Snow melt and rain created saturated soil conditions which lead to a road washout near Curlew in Ferry County. The road bed was undermined by the flood water causing the washout and collapse of a 20 foot section of the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Snow melt and rain created saturated soil conditions which lead to a road washout near Curlew in Ferry County. The road bed was undermined by the flood water causing the washout and collapse of a 20 foot section of the highway. The road is a major thoroughfare through the region and was re-opened after 2 days of repair work.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 28, 10:16 AM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 10:16 AM PST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1116 AM PDT Sat Apr 28 2018

.SYNOPSIS...
Today and tomorrow will be much cooler with occasional showers.
The cool and unsettled weather will ease by midweek as a ridge
rebuilds over the Inland Northwest with warmer and drier weather.

&&

.DISCUSSION...
Morning update sent to adjust pops/showers for today. The initial
band of showers wrapping around the eastern and northern periphery
of the incoming low is clearing out a bit slower from N Idaho and
N WA then expected. Incoming model guidance is suggesting another
shortwave tracking along this band of moisture and renewing shower
chances this afternoon and evening. This was expected but not as
far west into Ern WA as previous runs. Sun breaks over the
southwestern Basin will also promote afternoon instability and
potential for convective showers across Grant and Douglas County
before drifting into Chelan and Okanogan. May have a weak t-storm
in this area as well but confidence was too low to add at this
point. /sb

&&

.AVIATION...

18Z TAFS: MVFR cigs will slowly improve through 20z as
precipitation begins to lift to the NE. Another batch of showers
will be possible along this band of moisture stretching from
KLWS/KPUW toward KGEG/KCOE later this afternoon. May have a few
weak thunderstorms vcnty KLWS but confidence too low to include in
TAF. Afternoon heating will promote convective showers vcnty of
KEAT/KMWH 20-02Z. Cannot rule out a stray lightning strike but
once again, confidence too low to include in TAF. Showers will
linger near ID/MT border overnight, otherwise terminals will dry
out. Did introduce some stratus for KGEG-KCOE with favorable wind
pattern and cool, moist boundary layer. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  42  58  41  57  41 /  50  10  10  20  30  10
Coeur d'Alene  59  42  57  39  55  39 /  40  20  10  30  40  20
Pullman        56  43  56  40  54  40 /  30  40  10  20  20  10
Lewiston       63  48  62  43  60  43 /  40  50  20  20  20  10
Colville       60  42  60  41  61  41 /  50  20  40  30  30  10
Sandpoint      57  41  55  39  53  39 /  40  30  30  50  40  20
Kellogg        56  39  55  38  52  36 /  30  40  30  30  40  30
Moses Lake     65  42  65  43  65  41 /  20  10   0  10  10  10
Wenatchee      63  43  63  42  63  42 /  20   0  10  10  10  10
Omak           63  44  62  42  64  43 /  50  20  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 28, 2:55 AM PST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
355 AM PDT Sat Apr 28 2018

IDZ001-004-WAZ037-038-042-043-291300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
355 AM PDT Sat Apr 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Significant rises on rivers and streams are expected from the
East slopes of the Cascades through Northern Washington and into
the Idaho Panhandle this weekend into next week. Recent warm
temperatures have begun to melt the mountain snow pack. Periods of
rain this weekend will contribute to the rising rivers.

IDZ002-003-026-027-WAZ031>036-041-044-291300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
355 AM PDT Sat Apr 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ferry

When
April 28, 12:30 PM PST to April 30, 9:00 AM PST
Where
Ferry County, 0.52 mi NNW of Curlew to 0.47 mi N of Curlew
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
48.887, -118.604

A road washout cut out and collapsed a 20 foot section of Highway 21 just north of Curlew.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750959.